Nevada, 2006

Heavy Snow in Nevada, April 3 to 4, 2006

April 3 to 4, 2006 · NWS REV · 1 event in 1 county or zone

A powerful winter storm deposited over 4 feet of snow in the higher elevations of the central Sierra Nevada, with over a foot reported in the Carson Range. Storm total snowfall amounts:Mt.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A powerful winter storm deposited over 4 feet of snow in the higher elevations of the central Sierra Nevada, with over a foot reported in the Carson Range. Heavy rainfall was reported in western Nevada.Storm total snowfall amounts:Mt. Rose Ski Resort (8900 ft.) 14 inchesDiamond Peak Ski Resort 8 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Apr 3, 2:54 PM PST, 6 minutes earlier.

Area forecast discussion, Apr 3, 2:54 PM PST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
354 PM PDT MON APR 3 2006

.SHORT TERM...
PRECIPITATION CONTINUES TO MOVE INTO THE SIERRA THIS AFTERNOON.  UP
TO 2.00 INCHES OF RAIN HAS FALLEN IN LASSEN COUNTY TODAY.  SHOWERS
ARE STARTING TO BREAK UP BUT WILL INCREASE OVERNIGHT.  SNOWFALL
CONTINUES OVER MONO COUNTY WITH UP TO 2 FEET OF SNOW IN THE HIGHER
ELEVATIONS.  MODELS CONTINUE TO SHOW SIGNIFICANT QPF TOTALS
STREAMING INTO THE SIERRA.  PRECIP HAS NOT SPILLED OVER INTO WRN
NEVADA YET TODAY BUT WILL OVERNIGHT.  WITH THE WARM AIR ADVECTION
SNOW LEVELS WILL CONTINUE TO BE HIGH.  SNOW LEVELS SHOULD DROP TO
AROUND 6000 FT OVER RENO AREA BY 18Z TUESDAY AND TO 5000 FEET BY 06Z
WEDNESDAY.  SNOW LEVELS WILL REMAIN AROUND 1000 FEET HIGHER IN THE
EASTERN ZONES OF KREV CWFA.

PRECIPITATION WILL CONTINUE ACROSS THE AREA THROUGH TUESDAY NIGHT.
PRECIP WILL ALSO BE CONVECTIVE ON TUESDAY AS THE UPPER COLD POOL
MOVES OVER THE SIERRA.  LIFTED INDICES LOWER TO -1 OVER ERN CWFA BY
00Z WED.  WILL CONTINUE WITH ISOLATED TSTMS FOR TUESDAY AFTN.
PRECIPITATION LINGERS THROUGH WEDNESDAY WITH ADDITIONAL SNOW
ACCUMULATIONS.  RIDGE MOVES INTO THE WRN CONUS ON THURSDAY SO EXPECT
DRY WEATHER OVER MOST OF THE SRN ZONES.  OHARA

.LONG TERM...FRIDAY THROUGH MONDAY...
ACTIVE PATTERN TO KEEP GOING AND GOING AND GOING. ANOTHER STRONG
WEATHER SYSTEM TO MOVE INTO THE REGION FRIDAY AS A DEEP EAST PAC
TROUGH REORGANIZES OFF THE WEST COAST. SEVERAL DISTURBANCES TO
ROTATE AROUND THE TROUGH AND THROUGH THE REGION ALL WEEKEND. THIS IS
A COLDER SYSTEM THEN THE CURRENT ONE SO SNOW LEVELS WILL BE MUCH
LOWER AT THE ONSET...LIMITING HYDRO ISSUES. THERE ARE SOME EVOLUTION
AND TIMING DIFFERENCES BETWEEN MEDIUM RANGE GUIDANCE BUT WILL WORRY
ABOUT FINE DETAILS AS THE SYSTEM GETS CLOSER. ADDITIONAL SYSTEMS TO
FOLLOW AS JET ENERGY CONTINUES TO DROP OUT OF THE GULF OF ALASKA
TOWARD THE WEST COAST. NO CHANGES MADE TO PREVIOUS FORECAST. MILNE

&&

.AVIATION...
HEAVIER PRECIP TO MOVE INTO THE REGION OVERNIGHT WITH STRONG WINDS
CONTINUING INTO TUESDAY. SNOW LEVELS TO LOWER AT TVL AND TRK TAF
SITES LATER TONIGHT BRINGING VISIBILITIES TO BELOW 1/2 MILE WITH LOW
CEILINGS. STRONG WINDS THIS AFTERNOON IN THE LEE OF THE SIERRA WITH
INCREASING RAIN AND REDUCED VISIBILITIES OVERNIGHT.  MILNE

&&

.HYDROLOGY...
PRECIP CONTINUES OVER THE SIERRA WITH SIGNIFICANT RAINFALL TOTALS IN
LASSEN COUNTY AND UP TO 2 FT OF SNOW IN THE HIGHER ELEVATIONS OF
MONO COUNTY.  WITH HIGH SNOW LEVELS AND CONTINUING LIQUID PRECIP
HAVE CONTINUED WITH THE FLOOD WATCHES FOR THE TAHOE BASIN AND NV
ZONE 3 (RENO-CARSON CITY).  SUSAN RIVER IS EXPECTED TO REACH FLOOD
STAGE THIS EVENING SO HAVE ISSUED A FLOOD WARNING FOR THE SUSAN
UNTIL 4 AM TUESDAY MORNING.  SMALL STREAMS WILL ALSO SEE RISES BUT
DO NOT EXPECT ANY OTHER FLOODING.  STREAMS AND RIVERS WILL START TO
FALL ON TUESDAY AS THE SNOW LEVELS DROP AND PRECIP STARTS CHANGING
TO SNOW.  OHARA

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 11 PM TUESDAY NVZ002.
     URBAN AND SMALL STREAM FLOOD WATCH UNTIL 5 AM TUESDAY NVZ002.
     URBAN AND SMALL STREAM FLOOD WATCH UNTIL 11 AM TUESDAY NVZ003.

CA...WINTER STORM WARNING UNTIL 5 AM TUESDAY CAZ071.
     WINTER STORM WARNING UNTIL 11 PM TUESDAY CAZ072.
     WINTER STORM WARNING UNTIL 5 AM WEDNESDAY CAZ073.
     FLOOD WARNING UNTIL 4 AM TUESDAY CAC035.
     URBAN AND SMALL STREAM FLOOD WATCH UNTIL 5 AM TUESDAY MORNING
      CAZ071-072.

&&
Hazardous weather outlook, Apr 3, 6:00 AM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
700 AM PDT MON APR 03 2006

CAZ070>073-NVZ001>005-041500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
700 AM PDT MON APR 03 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM ALONG THE CALIFORNIA COAST WILL SPREAD
ABUNDANT MOISTURE OVER THE AREA THROUGH TODAY. HEAVY SNOW IS
EXPECTED IN THE SIERRA AND MOUNTAINS OF NORTHEAST CALIFORNIA TODAY
WITH A WINTER STORM WARNING IN EFFECT THROUGH THIS EVENING. SEE THE
LATEST DETAILS FROM KREV/ WWUS45 KREV WSWREV/ FOR ADDITIONAL
INFORMATION.

LOCAL HEAVY RAIN IS POSSIBLE FOR AREAS BELOW 60000 FEET IN
NORTHEASTERN CALIFORNIA AND EXTREME WESTERN NEVADA. A FLOOD WATCH IS
IN EFFECT FOR POSSIBLE RAPID RISES IN AREA CREEKS AND STREAMS AND
POSSIBLE MINOR FLOODING OF LOWLANDS. SEE THE LATEST DETAILS FROM
KREV/ WGUS65 KREV FFAREV/ FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAIN AND SNOW POSSIBLE ARE POSSIBLE THROUGH TUESDAY NIGHT WITH
PRECIPITATION DECREASING FOR WEDNESDAY AND THURSDAY. ANOTHER ROUND
OF RAIN AND SNOW WILL DEVELOP EARLY FRIDAY WITH SHOWERS CONTINUING
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Apr 3, 12:13 PM PST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
113 PM PDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HEAVY RAIN       4 WNW SIERRAVILLE       39.62N 120.43W
04/03/2006  M1.23 INCH       SIERRA             CA   TRAINED SPOTTER

            OVERNIGHT TOTAL

0930 AM     HEAVY RAIN       3 NNE SUSANVILLE        40.45N 120.64W
04/03/2006  M1.01 INCH       LASSEN             CA   TRAINED SPOTTER

            OVERNIGHT RAIN TOTAL AT 5000 FT WITH 6 INCHES OF SNOW.

1005 AM     HEAVY RAIN       5 S TWAIN               39.94N 121.06W
04/03/2006  M1.72 INCH       PLUMAS             CA   TRAINED SPOTTER

            OVERNIGHT RAIN TOTAL WITH 1 INCH OF SNOW.

1005 AM     HEAVY RAIN       SUSANVILLE              40.41N 120.65W
04/03/2006  M0.90 INCH       LASSEN             CA   TRAINED SPOTTER

            OVERNIGHT RAIN TOTAL.

1005 AM     HEAVY RAIN       BOCA RESERVOIR          39.40N 120.09W
04/03/2006  M0.71 INCH       NEVADA             CA   CO-OP OBSERVER

            OVERNIGHT RAIN TOTAL.

1005 AM     NON-TSTM WND GST 5 WSW GARDNERVILLE      38.92N 119.83W
04/03/2006  M50.00 MPH       DOUGLAS            NV   TRAINED SPOTTER

            50 MPH WIND GUST AT 1030 AM.

1021 AM     SNOW             9 W SUSANVILLE          39.95N 119.77W
04/03/2006  M9.0 INCH        WASHOE             NV   TRAINED SPOTTER

            OVERNIGHT SNOW TOTAL AT 5000 FT.

1025 AM     HEAVY RAIN       PORTOLA                 39.80N 120.47W
04/03/2006  M0.68 INCH       PLUMAS             CA   CO-OP OBSERVER

            OVERNIGHT RAIN TOTAL.

1025 AM     HEAVY RAIN       SOUTH LAKE TAHOE        38.94N 119.98W
04/03/2006  M0.60 INCH       EL DORADO          CA   CO-OP OBSERVER

            OVERNIGHT RAIN TOTAL.

1035 AM     HEAVY RAIN       TAHOE CITY              39.17N 120.14W
04/03/2006  M0.91 INCH       PLACER             CA   CO-OP OBSERVER

            OVERNIGHT RAIN TOTAL.

1101 AM     HEAVY RAIN       TRUCKEE                 39.33N 120.20W
04/03/2006  M0.81 INCH       NEVADA             CA   CO-OP OBSERVER

            OVERNIGHT RAIN TOTAL AT TRUCKEE AIRPORT.

1101 AM     HEAVY RAIN       N FORT BIDWELL          41.86N 120.15W
04/03/2006  E0.45 INCH       MODOC              CA   TRAINED SPOTTER

            OVERNIGHT RAIN TOTAL.

1145 AM     SNOW             YUBA PASS               39.62N 120.49W
04/03/2006  E2.0 INCH        SIERRA             CA   TRAINED SPOTTER

            OVERNIGHT SNOW TOTAL BEFORE CHANGEOVER TO RAIN.

1155 AM     NON-TSTM WND GST RENO                    39.54N 119.82W
04/03/2006  M41.00 MPH       WASHOE             NV   ASOS

            MEASURED AT RENO-TAHOE INTERNATIONAL AIRPORT.

1221 PM     NON-TSTM WND GST 4 N RENO                39.60N 119.82W
04/03/2006  M52.00 MPH       WASHOE             NV   OFFICIAL NWS OBS

            MEASURED AT NWS OFFICE IN RENO.

&&

MCGUIRE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
April 3, 3:00 PM PST to April 4, 10:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
GENERAL PUBLIC
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496747.